Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Raleigh, NC

May 19, 2005Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 19, 2005, 6:49 PM EDT for Nash County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 6:49 PM EDT (22:49 UTC)
Expired
May 19, 2005, 7:18 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 35 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 192250
SVRRAH
NCC127-192315-
/O.NEW.KRAH.SV.W.0036.050519T2249Z-050519T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES SOUTH OF MIDDLESEX...OR ABOUT 16     
  MILES WEST OF WILSON. MOVEMENT WAS EAST AROUND 10 MPH. PENNY SIZED 
  HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MIDDLESEX...

LAT...LON 3592 7814 3577 7804 3574 7821 3583 7827

$$

13
1 follow-up statement
000 
WWUS52 KRAH 192318
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
717 PM EDT THU MAY 19 2005

NCC127-192327-
/O.EXP.KRAH.SV.W.0036.000000T0000Z-050519T2315Z/
NASH NC-
717 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NASH COUNTY WAS 
ALLOWED TO EXPIRE AT 715 PM EDT...

THE STORM HAS WEAKENED AND MOVED SOUTH OF THE AREA.

LAT...LON 3592 7814 3577 7804 3574 7821 3583 7827

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:20 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 19, 2:20 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT THU MAY 19 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
ACTIVITY BEGINNING TO FIRE IN OUR WEST WITH A THUNDERSTORM IN
PROGRESS. THE NORTHWEST AND TO A LESSER EXTENT THE NORTHEAST WILL BE
THE FAVORED AREAS WITH WEAK TROUGH FORECAST TO SWEEP SOUTH THROUGH
THE STATE BEFORE SUNSET PERHAPS DROPPING THE FAVORED AREA A BIT
SOUTH.

FOR TONIGHT THE TIGHTENING OF THE SURFACE PRESSURE GRADIENT OCCURS
TOWARD MIDNIGHT AND EXPECT MORE WIDESPREAD COVERAGE AS THIS EVENT
APPROACHES. MAIN SURFACE TROUGH NOT TO SLIP SOUTH INTO NORTH
CAROLINA UNTIL EARLY AFTERNOON FRIDAY. WINDS WILL SHIFT TOWARD
NORTHEAST PROGRESSIVELY FROM VIRGINIA SOUTHWARD INTO THE LATE
EVENING WITH SIGNIFICANT RAIN OVER NEAR MIDNIGHT.

SATURDAY NOW FORECAST DRY FOR A DRY WEEKEND FORECAST.

TEMPERATURES FROM THIS MORNING FORECAST STILL LOOK GOOD.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
GFS SOLUTION WITH NEXT SURFACE TROUGH SUNDAY NIGHT APPEARS FAST AND
ANY RAIN CHANCE DELAYED UNTIL MONDAY FOR NOW. TEMPERATURES HAVE BEEN
SCALED BACK FROM THE WEDNESDAY FORECAST WITH TEMPERATURES PERHAPS
NOT ABOVE NORMAL UNTIL THURSDAY TWENTY-SIXTH. AFTER THE INITIAL RAIN
CHANCE FORECAST WILL BE DRY.

&&

.AVIATION...
THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS WILL MOVE EAST INTO
MORE UNSTABLE AIR OVER THE PIEDMONT THIS AFTERNOON. CONFIDENCE IS
HIGH ENOUGH TO INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS AT INT
AND GSO...WITH VCTS AT RDU. CONFIDENCE IS LOWER THAT RWI AND FAY
WILL SEE THUNDER SO WILL ONLY HAVE CB THERE. EXPECT MOST SHOWERS TO
DISSIPATE A FEW HOURS AFTER SUNSET...BUT ABUNDANT LOW LEVEL MOISTURE
WILL RESULT IN A STRATUS DECK REDEVELOPING AROUND 08Z. WILL HAVE
THIS DECK AS MVFR BUT IT COULD LOWER TO IFR FOR A BRIEF PERIOD. LIFT
ASSOCIATED WITH UPSTREAM CONVECTION NOW IN THE OHIO VALLEY WILL
BRING ANOTHER ROUND OF SHOWERS BETWEEN 12Z-18Z TOMORROW WITH
VIS/CIGS REMAINING MVFR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...DGS
Hazardous weather outlook, May 19, 6:12 AM EDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT THU MAY 19 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
612 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BECOME MORE
NUMEROUS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS FRIDAY AND FRIDAY NIGHT WILL TAPER OFF
AND END EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.

In the hours before

Local storm report, May 19, 2:15 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             7 N BURLINGTON          36.19N 79.44W
05/19/2005  0.50 INCH        ALAMANCE           NC   TRAINED SPOTTER

            HAIL UP TO DIME SIZE REPORTED IN NORTHERN ALAMANCE
            COUNTY.

&&

TDP
Local storm report, May 19, 4:35 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 E MEBANE              36.09N 79.22W
05/19/2005  0.75 INCH        ORANGE             NC   PUBLIC

            PENNY SIZE HAIL REPORTED AT INTERSTATE 40 EXIT 157.

&&

DJF/MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:01 PM EDTSevere Thunderstorm WarningRAHOrange21 min
May 19, 5:28 PM EDTFlash Flood WarningRAHAlamance, Guilford6 hr
May 19, 5:32 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
May 19, 6:51 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
May 19, 7:45 PM EDTSevere Thunderstorm WarningRAHEdgecombe33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.